Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS Milwaukee, WI

July 15, 2024Kenosha County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 15, 2024, 9:03 PM CDT for Kenosha County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 9:03 PM CDT (02:03 UTC)
Expired
Jul 16, 2024, 12:15 AM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Kenosha County, WI

The radar

The Milwaukee radar (KMKX), 70 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS53 KMKX 160203
FFWMKX
WIC059-160515-
/O.NEW.KMKX.FF.W.0015.240716T0203Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
903 PM CDT Mon Jul 15 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Eastern Kenosha County in southeastern Wisconsin...

* Until 1215 AM CDT.

* At 903 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kenosha, Pleasant Prairie, Paddock Lake, Bristol and Somers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4259 8782 4259 8781 4253 8781 4249 8780
      4250 8808 4262 8809 4267 8781 4264 8782
      4262 8782 4261 8782

FLASH FLOOD...RADAR INDICATED

$$

GEHRING
1 follow-up statement
959 
WGUS73 KMKX 160510
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1210 AM CDT Tue Jul 16 2024

WIC059-160520-
/O.EXP.KMKX.FF.W.0015.000000T0000Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenosha WI-
1210 AM CDT Tue Jul 16 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT EARLY THIS MORNING 
FOR EASTERN KENOSHA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4259 8782 4259 8781 4253 8781 4249 8780
      4250 8808 4262 8809 4267 8781 4264 8782
      4262 8782 4261 8782

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:59 PM CDT, 5 hours 4 minutes earlier. Its key messages:

  • A line of strong to severe thunderstorms will begin to develop over ne IA late this afternoon and move ewd across srn WI and nrn IL through the evening. Damaging winds is the main threat but large hail and a few tornadoes are possible.
  • Heat index values in the lower to middle 90s this afternoon.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 15, 3:59 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
359 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A line of strong to severe thunderstorms will begin to develop
  over ne IA late this afternoon and move ewd across srn WI and
  nrn IL through the evening. Damaging winds is the main threat
  but large hail and a few tornadoes are possible.

- Heat index values in the lower to middle 90s this afternoon.

- Drier, quieter weather conditions return behind
  a departing cold front by mid week.

&&

.SHORT TERM...
Issued 250 PM CDT Mon Jul 15 2024

Tonight through Tuesday night:

Severe Thunderstorm Watch 539 now in effect for south central
WI until 04Z.

Scattered convection has begun along and near a warm
front over central IA. The front then extends into the Quad
Cities area and IL. Farther to the north an area of showers and
embedded thunder continues along the MN/IA border. Expecting
storms to erupt along the front but also extend to the north
where a shortwave trough is approaching. A swly 20-25 kt LLJ
will aid lift and moisture transport across nrn IL and srn WI
during this time. Abundant MLCAPE of 4000-5000 J/KG is present
along and south of the warm front, but still 2000-3000 J/KG over
srn WI but with some MLCIN. The trends of higher CAPE and less
CIN will continue over the next several hours as thetae
advection increases on the nose of the LLJ.

The latest Warn on Forecast ensemble develops a mature QLCS by
early evening with the nrn bookend vortex affecting far srn WI
with not much development to the north. Will not fully commit to
the ensemble and count on some development farther north.
Widespread damaging winds could develop with this QLCS over far
srn WI into nrn IL where steeper lapse rates and higher DCAPE
will be present. QLCS tornadoes will also be possible with 0-3
KM wly shear around 30 kts in addition to effective SRH
increasing to near 200 ms/s2 near the IL border. Much of the
strong to severe convection should by over by 03Z.

The cold front will then pass during the early morning hours
with some stratus cloud cover in the wake of it especially
during the initial heating of the day. Gradual cold advection
will continue Tue-Tue nt as a large upper trough will swing from
Ontario into the wrn Great Lakes. The upper trough could support
enough instability for a few showers north of Madison and
Milwaukee for Tue aft-nt.

Gehring

&&

.LONG TERM...
Issued 250 PM CDT Mon Jul 15 2024

Wednesday through Monday:

Weather quiets down significantly for the later half of the week.
Despite an anomalously deep 500hPa trough pivoting across the
Great Lakes region on Wednesday, height rises combined with
warmer, dry air above roughly 5kft and high pressure near the
surface should inhibit any shower or storm development although
cumulus is expected in the afternoon. However, there is also
noticeable CAA at 500hPa to help steepen mid-level lapse rates
which would help increase positive buoyancy in the mid levels
should parcels be able to get above the warmer cap. Any shower
development is expected to remain north of our area, but there is
a small chance (~15%) that our northern counties may see a shower
or two Wednesday afternoon.

Surface high pressure will then dominant the region as we head into
the weekend leading to daily chances for cumulus development and
high temperatures generally in the mid to upper 70s. Models then indicate
an area of low pressure developing over the Great Plains this
weekend which may allow for some showers and storms to impact
southern Wisconsin as it decays to our west.

Falkinham

&&

.AVIATION...
Issued 250 PM CDT Mon Jul 15 2024

Sct035-040 cumulus this afternoon then a line of strong to
severe storms will move ewd across srn WI from 23-03Z but with
greater focus south of Madison and Milwaukee. A cold front will
then follow late tnt with areas of MVFR Cigs and Vsbys
following the front for Tue AM. Sct-bkn035-040 cumulus expected
for Tue afternoon into the evening.

Gehring

&&

.MARINE...
Issued 250 PM CDT Mon Jul 15 2024

Showers and thunderstorms will cross the lake this evening as a
cold front moves across Wisconsin. The primary area of storms will
be focused across the southern half of the lake and may be strong
to severe with gusty winds and heavy rain being the primary
threats, but large hail is also a concern. Storms are also
expected across the northern half of the lake with strong storms
still possible, but are expected to be less of a threat as
compared to those across the southern half of the lake. Winds will
be from the south this afternoon and overnight ahead of the cold
front and will turn to a northwesterly direction overnight into
Tuesday behind the cold front.

High pressure of 30.1 inches will sink south into the Great Lakes
region on Tuesday and Wednesday bringing quieter weather to the
region through the rest of the week. Winds will be from the north
to northwest with gusts generally 15-20 knots across the lake on
Wednesday, but some stronger gusts of 20-25 knots are possible
across the northern third of Lake Michigan. Winds will become
lighter and more variable on Friday as the high pressure moves
eastward over the lake.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 15, 9:01 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
901 PM CDT Mon Jul 15 2024

WIZ046-047-051-052-056>060-062>072-170215-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
901 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east across far southern Wisconsin this evening, with severe
storms confined to near the Illinois border. Damaging winds are
the main hazard, along with a few tornadoes. Urban and small
stream flooding may occur with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

LMZ643>646-170215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
901 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east across far southern Wisconsin and into southern Lake Michigan
this evening into the overnight hours. Damaging winds are the
main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170215-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
901 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east across southern Lake Michigan this evening into the
overnight hours. Damaging winds are the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Jul 15, 7:49 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
749 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Gst     Footville               42.67N 89.21W
07/15/2024  M84 MPH          Rock               WI   Public

            Measured via privately owned anemometer.

&&

NRF
Local storm report, Jul 15, 7:51 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
751 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Funnel Cloud     1 NE Evansville         42.79N 89.29W
07/15/2024                   Rock               WI   Trained Spotter

            Rotation and lowering funnel cloud reported
            by multiple spotters.

&&

NRF
Local storm report, Jul 15, 8:22 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
822 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Flash Flood      4 S Evansville          42.72N 89.29W
07/15/2024                   Rock               WI   911 Call Center

            3 feet of water at the intersection of
            highway 213 and county highway A.

&&

MG
Special weather statement, Jul 15, 8:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
825 PM CDT Mon Jul 15 2024

WIZ072-160200-
Kenosha WI-
825 PM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN KENOSHA COUNTY THROUGH
900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kenosha, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kenosha, Pleasant Prairie, Winthrop Harbor, Somers, and Russell.

This includes Interstate 41/94 between mile markers 338 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Wisconsin.

&&

LAT...LON 4267 8799 4267 8781 4263 8782 4261 8782
      4259 8781 4252 8781 4249 8780 4249 8800
TIME...MOT...LOC 0125Z 268DEG 19KT 4259 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CMILLER
Local storm report, Jul 15, 8:30 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
830 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     2 WSW Janesville        42.67N 89.06W
07/15/2024                   Rock               WI   Law Enforcement

            Law enforcement reports scattered trees down
            across Rock County.

&&

NRF
Special weather statement, Jul 15, 8:50 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
850 PM CDT Mon Jul 15 2024

WIZ071-072-160245-
Racine WI-Kenosha WI-
850 PM CDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT RACINE AND KENOSHA COUNTIES
THROUGH 945 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitewater to near Como to near Pell Lake
to near Woodstock. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Wind Lake, Winthrop Harbor, Twin
Lakes, Rochester, Raymond, Wheatland, Yorkville, Genoa City, Silver
Lake, Wind Point, Powers Lake, and Browns Lake.

This includes Interstate 41/94 between mile markers 326 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Wisconsin.

&&

LAT...LON 4284 8830 4284 8782 4278 8775 4276 8777
      4271 8777 4267 8779 4266 8781 4261 8782
      4259 8781 4249 8780 4250 8831
TIME...MOT...LOC 0150Z 273DEG 35KT 4275 8875 4264 8847 4256 8840 4228
8842

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CMILLER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:02 PM CDTTornado WarningMKXGreen, Lafayette28 min
Jul 15, 7:10 PM CDTFlash Flood WarningMKXGreen3 hr
Jul 15, 7:17 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXLafayette, Rock58 min
Jul 15, 7:20 PM CDTTornado WarningMKXGreen, Rock25 min
Jul 15, 7:34 PM CDTAreal Flood AdvisoryMKXDane, Jefferson, Rock3 hr
Jul 15, 7:42 PM CDTTornado WarningMKXRock21 min
Jul 15, 8:10 PM CDTSevere Thunderstorm WarningMKXRock, Walworth65 min
Jul 15, 8:14 PM CDTSpecial Marine WarningMKX91 min
Jul 15, 8:25 PM CDTSpecial Weather StatementMKXKenosha35 min
Jul 15, 8:30 PM CDTAreal Flood AdvisoryMKXKenosha3 hr
Jul 15, 8:40 PM CDTAreal Flood AdvisoryMKXJefferson, Walworth, Waukesha3 hr
Jul 15, 8:50 PM CDTSpecial Weather StatementMKXKenosha, Racine55 min
Jul 15, 8:53 PM CDTSpecial Marine WarningMKX2 hr
Jul 15, 9:08 PM CDTAreal Flood AdvisoryMKXKenosha, Racine, Waukesha3 hr
Jul 15, 9:52 PM CDTSpecial Marine WarningMKX38 min
Jul 15, 10:04 PM CDTRiver Flood WarningMKXJefferson21 days
Jul 15, 10:11 PM CDTRiver Flood WarningMKXJefferson6 days
Jul 15, 10:15 PM CDTRiver Flood WatchMKXKenosha18 hr
Jul 15, 10:17 PM CDTRiver Flood WarningMKXGreen17 hr
Jul 16, 1:37 PM CDTSpecial Weather StatementMKXRock, Walworth68 min
Jul 16, 2:42 PM CDTSpecial Weather StatementMKXRock, Walworth93 min
Jul 16, 3:56 PM CDTRiver Flood WarningMKXKenosha62 hr

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.